Florida, 2005

Lightning Strike in Florida, May 2, 2005

May 2, 2005 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 2, 1:35 PM EST, 25 minutes earlier.

Area forecast discussion, May 2, 1:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT MON MAY 2 2005

.DISCUSSION...THIS IS A CHALLENGING FORECAST TO SAY THE LEAST.
THE ETA HAS OUTPERFORMED THE GFS WITH THE HANDLING OF THE NOW
STATIONARY FRONT IN THE VICINITY OF LAKE OKEECHOBEE. THE GFS HAS
CONSISTENTLY BEEN SHOWING THE COLD FRONT MOVING FULLY ACROSS SOUTH
FL FOR THE PAST SEVERAL DAYS BUT TO NO AVAIL. THE ETA EVEN A FEW
DAYS AGO STALLED THE FRONT WHERE IT IS NOW. GIVEN THIS...AM
CHOOSING TO FOLLOW THE ETA SOLUTION FOR THIS FORECAST PACKAGE.
ALTHOUGH FORECAST CONFIDENCE IS LOW...IT IS SOMEWHAT BETTER THAN
IT WAS THIS MORNING...WHEN AGAIN THE GFS CLEARED THE FRONT A GOOD
DISTANCE SOUTHEAST OF THE AREA BY TOMORROW MORNING. AT LEAST NOW
THE 12Z GFS RUN IS TRENDING CLOSER TO THE WETTER ETA
SOLUTION...KEEPING THE FRONT NEAR SOUTH FLORIDA.

SO WITH THE ANTICIPATION OF THE FRONT DRAPED ACROSS SOUTH
FL...ALONG WITH SULTRY CONDITIONS IN PLACE (DEWPOINTS AROUND 70F) OVER
THE NEXT FEW DAYS...ANTICIPATE SCATTERED SHOWERS/STORMS TO FORM
ACROSS THE AREA. BELIEVE THAT THE LACK OF DYNAMICS WILL RESULT IN
MAINLY DIURNALLY DRIVEN CONVECTION...SO THE LATE AFTERNOON TO
EARLY EVENING TIMEFRAME WILL HAVE THE GREATEST POPS (40-
50%)...MUCH LIKE A SUMMERTIME REGIME. THINK THAT THUNDERSTORMS MAY
DEVELOP EACH NIGHT OVER THE SURROUNDING WATERS...ESPECIALLY OVER
THE WARMER GULF STREAM...SO ADDED THIS TO THE FORECAST.

FOR THE MIDDLE AND LATTER PART OF THE WEEK...FORECAST CONFIDENCE
IS AGAIN LOWER THAN NORMAL. THE ETA LIFTS THE FRONT INTO NORTH FL
AND DEVELOPS LOW PRESSURE ALONG IT OFF THE GEORGIA COAST. THE GFS
DEVELOPS A LOW ACROSS CENTRAL FL. MEANWHILE...THE ECMWF DEVELOPS
A LOW ACROSS THE GULF OF MEXICO AND TRACKS IT INTO NORTH FL. DUE
TO THESE INCONSISTENCIES...DECIDED NOT TO MAKE MANY CHANGES TO
THE EXTENDED FORECAST. THINK THE INHERITED CHANCE POPS THROUGH
FRIDAY IS THE BEST WAY TO GO...WITH DRIER WEATHER FOR THE WEEKEND
AS MOST MODELS DEPICT THEN HIGH PRESSURE BUILDING ACROSS THE AREA.

&&

.MARINE...WIND DIRECTION FORECAST IS THE TRICKY PART FOR THE NEXT
FEW DAYS. SIDING WITH THE ETA...WHICH KEEPS THE FRONT CLOSE TO
WHERE IT IS NOW...GIVES A PREVAILING SE FLOW ACROSS THE LOCAL
WATERS. HOWEVER...WINDS MAY BRIEFLY GO NE TONIGHT INTO TOMORROW
ACROSS THE GULF WATERS...AND POTENTIALLY EVEN THE NORTHERN ATL
WATERS. SPEEDS WILL REMAIN LESS THAN 15 KNOTS.

&&

.FIRE WEATHER...NO CONCERNS DUE TO HIGH MOISTURE LEVELS. PATCHY
FOG MAY FORM TONIGHT INLAND AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  71  84  70  83 /  30  50  40  50
FORT LAUDERDALE  74  85  72  83 /  30  50  40  50
MIAMI            75  86  72  84 /  30  50  40  50
NAPLES           70  85  71  83 /  20  50  40  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DFG
Hazardous weather outlook, May 2, 10:25 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1125 AM EDT MON MAY 2 2005

FLZ063-066>075-022200-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
1125 AM EDT MON MAY 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...CHANCE OF THUNDERSTORMS SOUTHEAST COAST THIS AFTERNOON...

A COLD FRONT ACROSS SOUTH CENTRAL FLORIDA THIS MORNING CONTINUES TO
SLOWLY MOVE SOUTH. THIS WILL COMBINE WITH MID TO LATE AFTERNOON SEA
BREEZES RESULTING IN A CHANCE OF THUNDERSTORMS MAINLY FOR THE
SOUTHEAST METRO AREAS AND NEARSHORE WATERS OF SOUTH FLORIDA.
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS BUT
THEY COULD STILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
30 MPH ALONG WITH LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
May 2, 2:00 PM EST
Where
Miami-Dade County, Kendall
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A 13-year-old boy was injured while touching a metal fence when lightning struck nearby.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451044.